Nebraska, 2024

Hail in Nebraska, May 1, 2024

May 1, 2024 · NWS GLD · 8 events in 2 counties and zones

During the evening hours, the northernmost cell of a linear cluster moved across extreme Southwest Nebraska where it produced large hail up to the size of a tennis ball. 3 inches in diameter and fell just west of the town of Haigler in Dundy County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the evening hours, the northernmost cell of a linear cluster moved across extreme Southwest Nebraska where it produced large hail up to the size of a tennis ball. The largest stone was measured to be 2.3 inches in diameter and fell just west of the town of Haigler in Dundy County. Most of the hail from the storm fell over the Haigler area in Dundy County and the Trenton area in Hitchcock County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 1, 5:19 PM MST, 41 minutes earlier. Its key messages:

  • A few thunderstorms may develop in northwest Kansas late this afternoon, south of Interstate 70 and east of Highway 25. An isolated supercell is possible, mainly between 4-8 PM MDT, capable of producing large hail, damaging winds and perhaps a tornado.
  • More widespread thunderstorms will develop north of I-70 in northwest KS and southwest NE this evening. A few severe storms capable of producing large to very large hail are possible, mainly between 8pm-3am MDT. Storms will rapidly exit the region (into south-central and southeast NE), thereafter.
  • Scattered thunderstorms are anticipated to develop over portions of northeast CO and northwest KS Friday afternoon. Severe storms capable of producing damaging winds are possible, mainly late Fri aft/eve, when storms may increase in coverage and track SE toward southwestern and south-central KS.
Area forecast discussion, May 1, 5:19 PM MST, 41 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
619 PM MDT Wed May 1 2024

.KEY MESSAGES...

- A few thunderstorms may develop in northwest Kansas late this
  afternoon, south of Interstate 70 and east of Highway 25. An
  isolated supercell is possible, mainly between 4-8 PM MDT,
  capable of producing large hail, damaging winds and perhaps a
  tornado.

- More widespread thunderstorms will develop north of I-70 in
  northwest KS and southwest NE this evening. A few severe
  storms capable of producing large to very large hail are
  possible, mainly between 8pm-3am MDT. Storms will rapidly exit
  the region (into south-central and southeast NE), thereafter.

- Scattered thunderstorms are anticipated to develop over
  portions of northeast CO and northwest KS Friday afternoon.
  Severe storms capable of producing damaging winds are
  possible, mainly late Fri aft/eve, when storms may increase in
  coverage and track SE toward southwestern and south-central KS.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 200 PM MDT Wed May 1 2024

Most of the area remains cloudy and cool this afternoon, with
some clearing noted on satellite across southern and western
portions. A warm front was surging northward across southwest
Kansas, and at 19z was roughly along a Garden City to Jetmore
line. Meanwhile, a cold front was moving out of the Colorado
Front Range in response to an upper level shortwave trough.

Not much has changed from previous thinking. The warm front to
the south has a chance of reaching southern Logan and Gove
counties by later this afternoon, which would potentially put
them in the warm sector which is very unstable. Latest RAP
analysis shows up to 3000 j/kg in that area with bulk shear
values of up to 60 kts. In fact, latest runs of the HRRR and RAP
show initiation occurring by 21-23z around the Lake Scott area.
Any discrete supercell in that location would be capable of
producing large hail, damaging winds and perhaps a tornado.
Those storms seem to fade by 02-03z, and attention turns to the
northwest where more widespread convection will be getting
underway in response to the upper dynamics and surface cold
front. While storms may initially be surface based, expecting
mostly elevated storms this evening across much of northwest
Kansas and southwest Nebraska. MUCAPE values will be around
1500-2500 j/kg and shear values around 60 kts. So elevated
supercells will certainly be possible, capable of producing
large to very large hail and perhaps a few isolated damaging
wind gusts. This risk will move east through the late evening
hours and spill into the overnight hours in far eastern areas
like Norton and Graham counties, finally exiting to the east by
07-09z. There will also be a risk of excessive rainfall in the
northeast part of the area, particularly from McCook to Oberlin
and Norton, where mean rainfall amounts are around 1 inch and
90th-95th percentile rainfall amounts are in the 1 to 2 inch
range. Low temperatures will range from the upper 30s in
Colorado to the middle 40s in north central Kansas.

Thursday will be breezy in the morning, then diminishing winds,
mostly sunny and mild in the afternoon with highs in the 60s. A
weak shortwave trough comes out of Colorado in the afternoon and
evening hours bringing a chance for scattered showers and
perhaps an isolated thunderstorm through the evening and
overnight, with best chances in northeast Colorado. Low
temperatures will range from the upper 30s to lower 40s.

The pattern does not change much on Friday. Another shortwave
trough moves out of the Rockies in the afternoon, a bit stronger
than the one on Thursday, with increasing chances for showers
and thunderstorms with the associated surface cold front.
Showers and storms will be likely by Friday night as the front
moves through the area. Surface based instability will be rather
limited, generally under 1000 j/kg is forecast ahead of the
front, but deep layer shear values will be 40-50 kts. Those
parameters may be sufficient for a few severe storms capable of
producing hail up to quarter size and gust winds. Instability
rapidly decreases after about 03z as the front races southeast,
probably ending the severe threat. High temperatures will be in
the upper 60s to lower 70s and lows Friday night ranging from
the lower 30s in northeast Colorado to the middle 40s in north
central Kansas.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Issued at 223 PM MDT Wed May 1 2024

The extended forecast begins with the Tri-State area under southwest
flow on Sunday.  A close upper low will be over Northern California,
and sliding to the southeast through the day.  There is a 20-40%
chance of a few showers and isolated thunderstorms in the morning
across portions of the Tri-State area.  Thunderstorm chances (20-
40%) will continue across the area heading into the afternoon and
evening hours.

Monday, southwest flow persists over the area with a tightening
pressure gradient, in advance of the upper trough.  Models are
bringing the trough through the Tri-State area during the day on
Monday, with a closed low taking a sharp turn to the north, into the
Dakotas.  A warm front will be draped across portions of South
Dakota and Nebraska, with warm air coming up into the area. Expected
high temperatures will range from the upper 60s over portions of
northeastern Colorado, to the mid to upper 70s for areas south of
Interstate 70.  A few thunderstorms will be possible Monday
afternoon, mainly for locations along and north of I-70.

Westerly to southwesterly flow sets up over the region Tuesday and
Wednesday.  Dry conditions are expected through this timeframe. High
temperatures each day will range from the upper 60s to mid-70s each
day.  Lows will range from the upper 30s to low 40s in eastern
Colorado, to the mid-40s for the easternmost portions of the
CWA.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 525 PM MDT Wed May 1 2024

Low-end VFR to MVFR conditions expected the first few hours due
to low ceilings over KMCK and KGLD. Storms over Northeast
Colorado are expected to continue moving ENE which will impact
the KGLD terminal possibly ~02Z-06Z. KMCK may be impacted from
~02Z-08Z. There is also a slight risk for hail with any stronger
thunderstorm. Low ceilings persisting through the overnight. A
return to VFR expected at both terminals early Thursday morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...024
LONG TERM...Wekesser
AVIATION...KMK
Hazardous weather outlook, May 1, 3:09 PM MST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
409 PM MDT Wed May 1 2024

COZ090>092-KSZ001>004-013>016-027-041-NEZ079>081-022215-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Greeley-Dundy-Hitchcock-Red Willow-
409 PM MDT Wed May 1 2024 /509 PM CDT Wed May 1 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

More widespread thunderstorms will develop north of I-70 in
northwest Kansas and southwest Nebraska this evening. A few severe
storms capable of producing large to very large hail are possible,
mainly between 8pm-3am MDT. Locally heavy rainfall will also be
possible in those areas.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

Scattered thunderstorms are anticipated to develop over portions of
northeast Colorado and northwest Kansas Friday afternoon. Severe
storms capable of producing damaging winds are possible, mainly late
Friday afternoon and Friday evening, as storms increase in coverage
and track southeast toward southwestern and south-central Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

KSZ028-029-042-022215-
Logan-Gove-Wichita-
509 PM CDT Wed May 1 2024

This hazardous weather outlook is for northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A few thunderstorms may develop in northwest Kansas late this
afternoon south of Interstate 70 and east of Highway 25. A Tornado
Watch is in effect for Logan, Gove, and Wichita counties until
Midnight CDT. An isolated supercell is possible, mainly between 4-8
PM MDT, capable of producing large hail, damaging winds, and perhaps
a tornado.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

Scattered thunderstorms are anticipated to develop over portions of
northeast Colorado and northwest Kansas Friday afternoon. Severe
storms capable of producing damaging winds are possible, mainly late
Friday afternoon and Friday evening, as storms increase in coverage
and track southeast toward southwestern and south-central Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, May 1, 5:05 PM MST, 55 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
605 PM MDT Wed May 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     Hail             The Monument Rocks      38.77N 100.77W
05/01/2024  E1.00 Inch       Gove               KS   Public

            Facebook picture of several hailstones
            matching the size of a quarter.

&&
Local storm report, May 1, 5:31 PM MST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
631 PM MDT Wed May 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     Funnel Cloud     12 ESE The Monument Roc 38.73N 100.55W
05/01/2024                   Gove               KS   Broadcast Media

            Brief funnel cloud observed roughly 6 miles
            NW of Shield. Reporter was looking west of
            Hwy 23 and County Rd A. Location estimated
            via radar.

&&

KMK
Local storm report, May 1, 5:41 PM MST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
641 PM MDT Wed May 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     Funnel Cloud     13 ESE Gove             38.87N 100.28W
05/01/2024                   Gove               KS   Public

            Passed along via EM. Funnel cloud seen
            looking east from CR H and 58 in Southern
            Gove. Location determined via radar.

&&

KMK
Local storm report, May 1, 5:45 PM MST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
645 PM MDT Wed May 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     Hail             3 NNE Vernon            39.98N 102.25W
05/01/2024  M0.70 Inch       Yuma               CO   Public

            Accumulating pea to dime hail over a
            duration of 5 minutes.

&&

KMK
Local storm report, May 1, 5:48 PM MST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
648 PM MDT Wed May 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     Hail             5 NE Vernon             39.98N 102.20W
05/01/2024  M1.00 Inch       Yuma               CO   Trained Spotter

            7 minute duration of pea to quarter sized
            hail.

&&

CA
Special weather statement, May 1, 5:55 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Goodland KS
655 PM MDT Wed May 1 2024

COZ091-020130-
Kit Carson County CO-
655 PM MDT Wed May 1 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL KIT CARSON COUNTY
THROUGH 730 PM MDT...

At 655 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Flagler, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Seibert around 700 PM MDT.
  Vona around 715 PM MDT.

This includes Interstate 70 in Colorado between mile markers 395 and
411.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3925 10308 3943 10306 3943 10272 3920 10277
TIME...MOT...LOC 0055Z 275DEG 24KT 3934 10298

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

KAK

The radar

The Goodland radar (KGLD), 81 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Dundy

When
May 1, 6:00 PM MST
Where
Dundy County, 0.41 mi N of Sanborn
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.056, -102.021

Ping pong to golf ball sized hail measured at Hwy 34 and Rd 312.

Hail, Dundy

When
May 1, 6:05 PM MST to 6:15 PM MST
Where
Dundy County, 0.87 mi SW of Haigler
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.010, -101.940

Half dollar to ping pong ball sized hail reported at the location. Hail fell for a duration of 10 minutes.

Hail, Dundy

When
May 1, 6:05 PM MST
Where
Dundy County, 1.57 mi W of Haigler
Measured
2.3 in hail
Reported by
Storm Chaser
Coordinates
40.020, -101.960

Storm chaser measured a 2.3 inch hailstone via a caliper on Highway 34.

Hail, Dundy

When
May 1, 6:05 PM MST
Where
Dundy County, 2.22 mi ESE of Sanborn
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
40.038, -101.981

Penny and nickel sized hail with accumulations several inches deep.

Hail, Dundy

When
May 1, 6:06 PM MST
Where
Dundy County, 0.35 mi S of Haigler
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
40.015, -101.930

Hail, Hitchcock

When
May 1, 8:15 PM CST
Where
Hitchcock County, 1.73 mi WSW of Trenton Arpt
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.174, -101.062

Ground covered with quarter sized hail.

Hail, Hitchcock

When
May 1, 8:20 PM CST
Where
Hitchcock County, 2.52 mi NNE of Swanson Lake
Measured
1 in hail
Reported by
Social Media
Coordinates
40.213, -101.079

Hail, Hitchcock

When
May 1, 8:20 PM CST
Where
Hitchcock County, 0.59 mi S of Trenton Arpt
Measured
1 in hail
Reported by
Social Media
Coordinates
40.172, -101.028

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1177083, 1177060, 1177061, 1177081, 1177082, 1177084, 1179028, 1179029.